Alert archive / West Virginia / River Flood Watches in 2021

River Flood Watch 29, NWS Baltimore/Washington

September 2, 2021Washington County, Maryland; Berkeley County, Jefferson County, West Virginia

NWS Baltimore/Washington issued this river flood watch at Sep 2, 2021, 12:55 AM EDT for Washington County, Maryland; Berkeley County, Jefferson County, West Virginia. It took effect at Sep 2, 2021, 10:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 2, 2021, 12:55 AM EDT (04:55 UTC)
In effect from
Sep 2, 2021, 10:00 PM EDT
Expired
Sep 2, 2021, 4:52 AM EDT
In force
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Washington County, MD, Berkeley County, WV, Jefferson County, WV

The radar

The Sterling radar (KLWX), 64 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Potomac River at Shepherdstown (SHEW2). The gauge peaked at 14.68 ft at Sep 2, 2021, 11:00 PM EDT.

actionminormoderate102009/0209/03
Action stage
8 ft
Minor stage
15 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01618000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this river flood watch went out at Sep 1, 9:28 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 1, 9:28 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
928 PM EDT Wed Sep 1 2021

.SYNOPSIS...
High pressure will build into the region Friday and linger
through the first half of the weekend. By Saturday night and
Sunday, the high will slide to the southeast to allow for a cold
front to sag toward the region from the northwest.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The last convective band of showers and strong to severe
thunderstorms are moving across the central Chesapeake Bay
waters and southern Delmarva Peninsula. Behind this band, a
gusty north-northwest wind will develop and linger for several
hours into tonight. Winds will frequently gust 20 to 30 mph.
A Wind Advisory remains in effect through 11pm this evening for
possible gusts in excess of 50 mph across central Maryland.

In the meantime, ongoing flood warnings, both river and areal,
are scattered about the region. Some streams and rivers have
exceeded bankful and have flooded small towns or inundated
roads. See the hydrology section for more details.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The remnants of Ida will move off toward the northeast
tomorrow. The pressure gradient between the remnants of Ida and
an area of high pressure over the Great Lakes will maintain
gusty north to northwesterly winds over the area, with gusts of
20-30 mph common. Skies will be mostly sunny, and temperatures
will be much cooler, with high temperatures in the mid-upper
70s. Humidity levels will also be much lower, with dewpoints in
the 50s. Friday will feature much of the same as high pressure
continues to build in from the Great Lakes. Skies will stay
mostly sunny, but winds will slacken a bit. High temperatures
will once again be in the mid-upper 70s and dewpoints will hold
in the 50s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A region of Canadian high pressure will still be overhead Saturday
keeping highs in the upper 70s to near 80 for most. A cold front
will move towards the region on Sunday from the Great Lakes/Ohio
Valley. This will bring the risk for showers. Given the limited
instability, the thunderstorm potential remains low. Once the front
passes, a drier and cooler air mass will work in for the first half
of next week. Highs will generally be in the upper 70s to low 80s,
with 60s in the mountains. Lows early next week could dip into the
40s across the colder valleys of the Allegheny Front.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Gusty north to northwest winds will continue to unfold across
much of the region behind the final convective line of showers
and thunderstorms. VFR conditions are expected tomorrow with
north to northwesterly winds gusting to around 20 knots. VFR
conditions and lighter winds are expected on Friday.

VFR conditions are expected Saturday and Sunday with the flow
becoming southeast ahead of the cold front.

&&

.MARINE...
The last round of showers and thunderstorms will push across the
central Chesapeake Bay late this evening. These storms will be
capable of producing high winds and waterspouts. A Gale Warning
remains in effect through tonight. Winds will shift abruptly
behind the convective line to a north-northwest direction. SCA
appear likely through tomorrow. Thereafter, sub-SCA conditions
are expected.

Winds will be below SCA criteria for the weekend.

&&

.HYDROLOGY...
Recent rain amounts of 2 to 5 inches widespread across the
region have prompted river flood and areal flood warnings. River
levels will continue to rise a little due to run-off over the
next day or so, or perhaps slowly level off before subsiding
gradually over the weekend. Many moderate flood levels have been
reached or will continue to be reached through Thursday. Perhaps
a record level will be reached as well.

&&

.TIDES/COASTAL FLOODING...
Coastal flood advisories and perhaps a warning or two will be a
part of the overnight rescheme when it comes to a southerly flow
ahead of or with the remnants of Ida. Expect anomalies to
decrease over the weekend with the northerly flow expected
Thursday through Friday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 7 AM EDT Thursday for DCZ001.
MD...Coastal Flood Warning until 3 AM EDT Thursday for MDZ014.
     Coastal Flood Advisory until 10 PM EDT this evening for MDZ014.
     Wind Advisory until 11 PM EDT this evening for MDZ003>005-502.
     Coastal Flood Advisory until 1 AM EDT Thursday for MDZ017-018.
     Coastal Flood Advisory until 11 PM EDT this evening for MDZ008.
     Coastal Flood Advisory until 8 AM EDT Thursday for MDZ508.
     Coastal Flood Advisory until 6 AM EDT Thursday for MDZ011.
VA...Wind Advisory until 5 AM EDT Thursday for VAZ507.
WV...Wind Advisory until 11 PM EDT this evening for WVZ051-052.
MARINE...Small Craft Advisory from 11 AM to 6 PM EDT Thursday for
     ANZ531>533-537-539>541.
     Gale Warning until 11 AM EDT Thursday for ANZ531>533-537-
     539>541.
     Small Craft Advisory from 6 AM to 6 PM EDT Thursday for ANZ530-
     535-536-538-542.
     Gale Warning until 6 AM EDT Thursday for ANZ530-535-536-538-
     542.
     Small Craft Advisory from 2 PM to 6 PM EDT Thursday for ANZ534-
     543.
     Gale Warning until 2 PM EDT Thursday for ANZ534-543.

&&

SYNOPSIS...KJP
NEAR TERM...KLW/KJP
SHORT TERM...KJP
LONG TERM...CPB
AVIATION...KLW/CPB
MARINE...KLW/CPB
HYDROLOGY...KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Sep 1, 7:28 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
728 PM EDT Wed Sep 1 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
728 PM EDT Wed Sep 1 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Coastal Flood Warning is in effect for Anne Arundel County for
tonight.

Flood Warnings remain in effect for northeast Maryland.

A Gale Warning remains in effect through midday Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Warning is in effect for portions of the waters through
midday Thursday.

.SPOTTER INFORMATION STATEMENT...

Please continue to relay flooding and wind damage reports to the
NWS.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
728 PM EDT Wed Sep 1 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

River Flood and Areal Flood Warnings remain in effect for the
Potomac River and its tributaries.

A River Flood Watch is in effect for several river basins in
parts of western and northern Maryland and the eastern panhandle
of West Virginia starting Thursday morning.

A Wind Advisory is in effect for portions of northern Maryland,
eastern West Virginia and the northern Blue Ridge in Virginia for
this evening into the overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please continue to relay flooding and wind damage reports to the
NWS.

MDZ001-501-502-VAZ503-504-WVZ501>506-021000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
728 PM EDT Wed Sep 1 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A River Flood Warnings and Watches are in effect for a few river
basins in parts of western Maryland and eastern West Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please continue to relay flooding and wind damage reports to the
NWS.

In the hours before

Local storm report, Sep 1, 8:06 PM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 PM EDT WED SEP 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLOOD            1 N CHARLESTOWN         39.60N  75.98W
09/01/2021                   CECIL              MD   DEPT OF HIGHWAYS

            US-40 PULASKI HIGHWAY WAS CLOSED IN BOTH DIRECTIONS DUE
            TO FLOODING BETWEEN PRINCIPIO PARKWAY EAST AND
            CHARLESTOWN CROSSING BOULEVARD.

&&

EVENT NUMBER LWX2105851

CPB
Local storm report, Sep 1, 8:09 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
809 PM EDT WED SEP 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            2 SSW KEYSVILLE         39.60N  77.27W
09/01/2021                   CARROLL            MD   DEPT OF HIGHWAYS

            MD-77 ROCKY BRIDGE ROAD WAS CLOSED IN BOTH DIRECTIONS
            DUE TO FLOODING NEAR CIRCLE DRIVE (NEAR BIG PIPE CREEK).

&&

EVENT NUMBER LWX2105852

CPB
Local storm report, Sep 1, 8:10 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EDT WED SEP 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLOOD            2 SSW DUNDALK           39.25N  76.51W
09/01/2021                   BALTIMORE          MD   EMERGENCY MNGR

            HIGH WATER WAS REPORTED NEAR THE INTERSECTION OF PINE
            STREET AND CHESTNUT STREET.

&&

EVENT NUMBER LWX2105853

CPB
Local storm report, Sep 1, 8:15 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
815 PM EDT WED SEP 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FLOOD            2 NNE BLADENSBURG       38.97N  76.92W
09/01/2021                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            BOTH LANES AND THE SHOULDER OF NORTHBOUND MD-201
            KENILWORTH AVENUE WERE CLOSED DUE TO HIGH WATER BETWEEN
            RITTENHOUSE STREET AND TUCKERMAN STREET.

&&

EVENT NUMBER LWX2105854

CPB
Local storm report, Sep 1, 8:17 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT WED SEP 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLOOD            POTOMAC PARK            39.61N  78.81W
09/01/2021                   ALLEGANY           MD   911 CALL CENTER

            PART OF THE WALL OF THE FOUNDATION OF A HOME ON CROCUS
            AVENUE COLLAPSED DUE TO FLOODWATERS.

&&

EVENT NUMBER LWX2105855

CPB
Local storm report, Sep 1, 8:20 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT WED SEP 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FLOOD            3 ENE CONOCOCHEAGUE     39.67N  77.79W
09/01/2021                   WASHINGTON         MD   911 CALL CENTER

            A FOOT OR MORE OF WATER WAS REPORTED ON MD-63
            GREENCASTLE PIKE IN MULTIPLE LOCATIONS BETWEEN MD-58
            CEARFOSS PIKE AND US-40 NATIONAL PIKE.

&&

EVENT NUMBER LWX2105856

CPB

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:26 AM EDTRiver Flood WatchLWXLoudoun33 hr
Sep 1, 8:16 PM EDTAreal Flood WarningLWXCarroll, Frederick6 hr
Sep 2, 12:48 AM EDTRiver Flood WarningLWXFrederick27 hr
Sep 2, 4:52 AM EDTRiver Flood WarningLWXWashington23 hr
Sep 2, 5:01 AM EDTRiver Flood WatchLWXCecil6 hr
Sep 2, 11:05 AM EDTRiver Flood WarningLWXCecil, Harford22 hr

Nearby

River Flood Watches in West Virginia, 2021River Flood Watches in Maryland, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.